Miss Migraine: Efficacy vs. side effects

Banner that says "The Adventures of Miss Migraine"

The Adventures of Miss Migraine is an ongoing column about my life with chronic migraine. A version of this post appeared first on July 30, 2012, on my blog of the same name.

I’m taking 150 mg of Effexor every day. Photo by Kelly Lynn Thomas.

When it became clear that zonisamide (brand name Zonegran), an anti-seizure medication sometimes prescribed for migraine, was doing little more than eliminating my aura, my doctor gave me a choice.

“Are you more worried about side effects or efficacy?” she asked me. “Because you can try Prozac, which is easier to handle but not as effective, or you can try Effexor, which is much harder to handle, but more effective.”

I didn’t want to take an anti-depressant, but my blood pressure is too low for the blood pressure medications that can be prescribed for migraine patients. So I weighed my options. The throbbing in my right temple spoke for me.

“Efficacy,” I said. “Things have been pretty bad.”

She explained the possible side effects: sexual dysfunction, risk of increased depression or anxiety, trouble sleeping. In the past, those would have been unacceptable side effects. But after four years of constant, unending, continuous pain, I was willing to make sacrifices.

I left feeling hopeful.

Three weeks later, all feelings of hope have evaporated. I wake up every hour or half hour during the night. In the morning I feel anxious for no reason. I am lightheaded and dizzy, and sometimes nauseous. The poor sleep is leading to more severe migraines.

I remember why I hate medications, why I hate doctors, that nothing has ever helped. Waves of despair wash over me and I feel like nothing ever will. Taking Effexor is harder than I imagined.

But then I take a deep breath and remember that my doctor told me tapering up is the hard part. I haven’t even been taking the full dose for a week yet. I have to be patient, but that’s not something I’m very good at. It should get better. My body should adjust. And if it doesn’t? We’ll try something different.

I just have to work on being patient.

 

One thought on “Miss Migraine: Efficacy vs. side effects

  1. Hi Kelly…I can relate to your post 100% but with different meds. Effexor and I get along great. Prozac, not so much. Though Effexor hasn’t helped my migraines at all, it has greatly improved my depression. I am currently tapering off Neurontin which did nothing to help my migraine body and made me not care that I didn’t want to get out of bed. The thought of starting over again is overwhelming and depressing.

    Exercise has also become a trigger. That coupled with steroids has led to weight gain and type 2 diabetes. My blood sugar dropping to around 130 is also a SERIOUS trigger. But…exercising to get the weight off is a trigger…

    Vicious circle.

    Sending good thoughts your way – Lisa

What do you think?